Illinois, 2006

Hail in Illinois, June 28, 2006

June 28, 2006 · NWS ILX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 9:49 AM CST, 3 hours earlier.

Area forecast discussion, Jun 28, 9:49 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1049 AM CDT WED JUN 28 2006

.UPDATE...
SFC TROUGH CURRENTLY STRETCHES FROM JUST EAST OF KBMI WSW TOWARDS
IJX.  TREND SINCE EARLIER THIS MORNING IS SO FAR FOLLOWING NAM/RUC
FORECASTS WHICH STRETCH THIS BOUNDARY OUT BETWEEN THE I-70 AND I-72
CORRIDORS BY THIS AFTERNOON.

MAIN QUESTION REMAINS WHERE CONVECTION WILL BE FOCUSED THIS
AFTERNOON.  WATER VAPOR IMAGERY SHOWS DISTURBANCE DROPPING THROUGH
EASTERN MINNESOTA THIS MORNING... BUT THIS SHOULD SHEAR OFF MAINLY
ACROSS NORTHERN ILLINOIS... AND IS NOT QUITE UP TO PAR WITH
SHORTWAVES WE HAD THE PAST COUPLE AFTERNOONS.  IN ADDITION... KDVN
SOUNDING INDICATES SOME MID-LEVEL WARMING... AND NAM SOUNDINGS SHOW
THIS WARMING INCREASING THROUGH THE AFTERNOON.

BEST FOCUS FOR CONVECTION THEREFORE BECOMES AREAS ALONG AND SOUTH OF
THE SFC TROUGH FOR THIS AFTERNOON... ESPECIALLY AS UPPER DISTURBANCE
DELIVERS ITS GLANCING BLOW.  THIS IS MORE OR LESS SUPPORTED BY
VARIOUS MESOSCALE WRF RUNS...BOTH NMM AND ARW CORES... AS WELL AS
THE NCEP OPERATIONAL MODELS.

SO FAR... JUST SEEING SOME HIGH LEVEL AC AND ACCAS JUST AHEAD OF THE
SFC TROUGH... BUT DIURNAL CU FIELDS ARE BEGINNING TO DEVELOP FROM
EAST TO WEST FROM THE OHIO RIVER VALLEY.  WITH CONTINUED COOLER AIR
ALOFT... AND FAIRLY STEEP LOW LEVEL LAPSE RATES... SHOULD SEE CU
DEVELOPMENT EVEN BEHIND THE SFC TROUGH THIS AFTERNOON... AND THERE
WILL BE THE RISK OF SOME ISOLATED CONVECTION BEHIND THE BOUNDARY AS
WELL.

HAVE UPDATED THE GRIDS FOR MORE OPTIMISTIC CLOUD GRIDS... AND HAVE
WEIGHTED POPS AHEAD OF THE SFC TROUGH... SLIGHT CHANCES FARTHER
NORTH AND WEST.  MAX TEMP FORECAST LOOKS GOOD.  UPDATED ZFP OUT IN
JUST A FEW.

&&

.PREV DISCUSSION...
 /ISSUED 400 AM CDT WED JUN 28 2006/
NCEP AGAIN FAVORS GFS MODELS NEXT FEW DAYS...THOUGH DIFFERENCES
OVER CENTRAL IL NOT NOTED UNTIL FRI WHEN GFS IS NOT FOLLOWED WITH
MCS AND BULLSEYE QPF OVER CENTRAL/NORTHERN IL. FORECAST CONCERN IS
SLIGHT RISK OF SEVERE THIS AFTERNOON AND EARLY EVENING AS STRONG
UPPER LEVEL TROF AND ASSOCIATED SHORT WAVE AFFECT IL ONE MORE DAY.
GUIDANCE TEMPS SIMILAR THROUGH FRI AND FOLLOWED CLOSELY.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
ISOLATED SEVERE THUNDERSTORM WITH POSSIBLE HAIL OVER FULTON COUNTY
NEAR LEWISTOWN DISSIPATED AS QUICKLY AS IT FIRED UP. JUST A SMALL
AREA OF SHOWERS SW OF PEORIA TO HAVANA AND MOVING SLOWLY ESE. SMALL
AREA OF CONVECTION BETWEEN ROCKFORD AND MILWAUKEE AND MOVING EAST AND
THE WI/IL BORDER.

DAWN SURFACE MAP HAS VERY WEAK FRONTAL BOUNDARY OVER FAR NW IL AND
FAR SE IOWA INTO FAR NW MO. TEMPS WERE IN THE UPPER 50S AND LOWER
60S AND DEWPOINTS 55 TO 61F. CLEAR SKIES SOUTH OF I-70 ACROSS
SOUTHERN IL. BUT NOT MUCH FOG AROUND SO FAR WITH VSBY OF 5 MILES
ALONG THE WABASH RIVER. UPSTAIRS A FAIRLY STRONG UPPER LEVEL TROF
WAS OVER THE MS VALLEY WITH ONE SHORT WAVE OVER WESTCENTRAL IL...
A STRONGER ONE OVER CENTRAL WI AND ANOTHER JUST NORTH OF MN AND
MOVING SE.

WEAK SURFACE TROF TO SLIDE SE INTO CENTRAL IL TODAY WHILE SHORT WAVE
DIVES SE FROM THE UPPER MS VALLEY INTO CENTRAL/NE IL THIS AFTERNOON.
THIS TO DEVELOP SCATTERED CONVECTION AGAIN THIS AFTERNOON AND
DIMINISHING AFTER SUNSET. SPC HAS ALL OF CENTRAL/SE IL IN A SLIGHT
RISK THIS AFTERNOON AND EARLY EVENING. RELATIVELY COOL 500 MB
TEMPERATURES OF -14 TO -16C WILL CONTRIBUTE TO POCKETS OF MODERATE
INSTABILITY WITH MLCAPES OF 1000 TO 1500 J/KG. WITH WEAK
CAP...EXPECT CLUSTERS OF THUNDERSTORMS TO BECOMING INCREASINGLY
WIDESPREAD THIS AFTERNOON. WHILE VERY WEAK CONVERGENCE ALONG SURFACE
BOUNDARY AND DEEP SHEAR IS NOT VERY STRONG ...25 TO 35 KTS IN THE
LOWEST 6 KM...THE MODERATELY STRONG LAPSE RATES AND INSTABILITY
SHOULD SUPPORT STORMS CAPABLE OF SEVERE HAIL AND LOCALLY DAMAGING
WINDS THROUGH THE AFTERNOON AND EARLY EVENING.
HAVE HIGHS TODAY FROM 80 TO 85F WITH COOLEST NE WHERE MORE CUMULUS
CLOUDS EXPECTED TO DEVELOP.

UPPER LEVEL TROF SHIFTS FURTHER EAST OF IL THU WHILE WEAK HIGH
PRESSURE SETTLES OVER IL THU. THIS SHOULD KEEP CONVECTION SOUTH OF
CENTRAL/SE IL WHERE SPC KEEPS GENERAL RISK OF THUNDER WHILE SLIGHT
RISK OVER FAR SOUTHERN IL. HIGHS IN THE LOW TO MID 80S WITH WARMER
READINGS SW. WARM AIR ADVECTION PATTERN OVER SW IL AND MO THU NIGHT
AND BOTH GFS AND NAM/WRF SHOWING QPF IN THIS AREA. ADDED SLIGHT
CHANCE OF CONVECTION FROM SPRINGFIELD TO TERRE HAUTE SW AND OVER SE
IL FRI. NAM/WRF KEEPS QPF OVER SOUTHERN IL FRI WHILE GFS DEVELOPS A
BUNCH OF QPF ACROSS IL FRI. NOT READY TO BUY INTO GFS WETTER PATTERN
AND WOULD LIKE TO SEE ANOTHER MODEL RUN SHOWING THIS AND AGREEMENT
WITH OTHER MODELS. SPC HAS SLIGHT RISK OF SEVERE FRI AFTERNOON AND
FRI NIGHT NORTH OF IL ACROSS WI. HIGHS FRI IN THE LOW TO MID 80S.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
NOT MUCH CHANGES MADE TO THE EXTENDED FORECAST. SAT COULD STAY DRY
MOST OF THE DAY WITH POSSIBLE MCS TRACKING SE ACROSS THE SOUTHERN
GREAT LAKES LATER SAT AND SAT NIGHT. KEPT SLIGHT CHANCE SAT
AFTERNOON WITH CHANCE POPS SAT NIGHT INTO SUNDAY AND BEST CHANCES TO
BE OVER NE AREAS. UPPER LEVEL HEIGHTS ARE BUILDING THIS WEEKEND AND
MEX HIGHS UP TO AROUND 90F. DID NOT GO THIS WARM MOST AREAS YET WITH
85 TO 90F SAT AND MID TO UPPER 80S SUNDAY WITH WARMEST READINGS
SOUTH AND SW. GFS AND DGEX SHOWING WEST TO EAST FRONTAL BOUNDARY AND
ASSOCIATED DISTURBANCE SHIFTING SLOWLY SOUTHWARD ACROSS IL EARLY
NEXT WEEK...SO KEPT A RISK OF CONVECTION MON WHICH SHIFT INTO
SOUTHERN IL TUE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HARDIMAN/HUETTL
Hazardous weather outlook, Jun 28, 10:22 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT WED JUN 28 2006

ILZ042>057-061>063-066>068-071>073-291100-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1122 AM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK COLD FRONT SLOWLY MOVING THROUGH CENTRAL ILLINOIS THIS
MORNING WILL STALL OUT BETWEEN THE I-72 AND I-70 CORRIDORS THIS
AFTERNOON. THIS FRONT WILL BECOME A FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS ALONG AND SOUTH OF THE I-72 CORRIDOR THIS
AFTERNOON... ESPECIALLY AFTER 1 PM. THIS ACTIVITY SHOULD SPREAD
SOUTH AND EAST OF I-70 BY THE LATE AFTERNOON HOURS... GENERALLY
AFTER 3 PM.

SOME OF THESE STORMS MAY BECOME SEVERE... WITH LARGE HAIL BEING
THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL MOVE INTO THE MID MISSISSIPPI VALLEY OVER THE
WEEKEND... AND STALL OUT THROUGH EARLY NEXT WEEK. THIS WILL RESULT
IN THE RISK FOR THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY. AT
THIS TIME... IT IS TOO EARLY TO DETERMINE IF THERE IS A THREAT OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO TONIGHT.

ILZ027>031-036>038-040-041-291100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
1122 AM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A THREAT FOR A FEW ISOLATED THUNDERSTORMS LATER
THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL...
WITH AN OUTSIDE CHANCE OF A SEVERE STORM OR TWO. THE PRIMARY
SEVERE THREAT SHOULD REMAIN OFF THE THE SOUTH AND EAST... AHEAD OF
A WEAK COLD FRONT WHERE THUNDERSTORMS WILL HAVE THE OPPORTUNITY TO
BECOME MORE ORGANIZED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL MOVE INTO THE MID MISSISSIPPI VALLEY OVER THE
WEEKEND... AND STALL OUT THROUGH EARLY NEXT WEEK. THIS WILL RESULT
IN THE RISK FOR THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY. AT
THIS TIME... IT IS TOO EARLY TO DETERMINE IF THERE IS A THREAT OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS AFTERNOON.

HARDIMAN/AUTEN

The radar

The Indianapolis radar (KIND), 128 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Vermilion

When
June 28, 12:49 PM CST to 12:51 PM CST
Where
Vermilion County, Bismarck
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.267, -87.600

Hail, Edgar

When
June 28, 3:40 PM CST
Where
Edgar County, Paris
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.617, -87.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511411, 5511412.